Format

Send to

Choose Destination
See comment in PubMed Commons below
Neuro Oncol. 2007 Oct;9(4):447-53. Epub 2007 Aug 17.

Glioblastoma multiforme after stereotactic radiotherapy for acoustic neuroma: case report and review of the literature.

Author information

  • 1Arthur and Sonia Labatt Brain Tumor Center, Hospital for Sick Children, University of Toronto, 399 Bathurst St., 4W-446, Toronto, ON M5T-2S8, Canada.

Abstract

Indications for the use of radiotherapy in the management of a variety of benign intracranial neoplastic and nonneoplastic pathologies are increasing. Although the short-term risks are minimal, the long-term risks of radiation-induced de novo secondary neoplasms or malignant progression of the primary benign tumor need to be considered. There are currently 19 reported cases of tumors linked with stereotactic radiotherapy/radiosurgery, to which we add our second institutional experience of a patient who succumbed to a glioblastoma multiforme (GBM) after stereotactic radiotherapy for an acoustic neuroma (AN). Review of these 20 cases revealed 10 de novo secondary tumors, of which eight were malignant, with six being malignant gliomas. The majority of the cases (14 of 20) involved AN, with most being in patients with neurofibromatosis-2 (NF2; 8 of 14), reflecting the large numbers and long-term use of radiotherapy for AN. Accelerated growth of the primary benign AN, some 2 to 6 years after focused radiotherapy, was found in six of eight NF2 patients, with pathological verification of a malignant nerve sheath tumor documented in most. The exact carcinogenic risk after radiotherapy is unknown but likely extremely low. However, the risk is not zero and requires discussion with the patient, with specific consideration in young patients and those with a cancer predisposition.

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk